Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Jackson, MS

May 26, 2018Tensas Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at May 26, 2018, 5:30 PM CDT for Tensas Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 5:30 PM CDT (22:30 UTC)
Expired
May 26, 2018, 6:30 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 129 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS54 KJAN 262230
FFWJAN
LAC107-262330-
/O.NEW.KJAN.FF.W.0037.180526T2230Z-180526T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
530 PM CDT SAT MAY 26 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Tensas Parish in northeastern Louisiana...

* Until 630 PM CDT.

* At 528 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Newellton, Lake Bruin and Newlight. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3220 9126 3197 9120 3195 9150 3217 9147

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:26 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 26, 4:26 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
426 PM CDT Sat May 26 2018

...WATCHING ALBERTO WITH POTENTIAL TO PRODUCE FLOODING IN EASTERN
MISSISSIPPI...

.DISCUSSION...
Tonight and Sunday: Mid afternoon water vapor imagery/RAP analysis
still showed a shear axis extending generally along the Mississippi
river. Local wet microburst checklist suggested potential for
isolated pulse severe storms over this area with damaging wind gusts
as the primary threat. Local radars showed scattered to numerous
storms across central Louisiana that will move over this area during
the next several hours. This activity is expected to decrease this
evening with the loss of daytime heating. Overall, model consensus
has trended drier over our CWA after midnight tonight and Sunday.
Subtropical Storm Alberto will continue to approach the northern
Gulf Sunday and our CWA is expected to remain on the northwest side
of the storm. Wl still have the mid level shear axiss over our
western zones but our 1000-850mb winds wl strengthen out of the
northeast to east thanks to the approaching storm. Latest CAM
guidance suggests very isolated coverage of afternoon storms will a
little greater chance for rain over our southeast most zones.
Environmental parameters don't look as favorable for strong to
severe storm development Sunday. Otherwise, warmer than normal
temperatures and humidity will continue through the period. /22/
/22/

Sunday night through Saturday...Main focus for the
first half of the work week will be Alberto and the heavy rain
threat that may result from the system as it moves inland. The
latest NHC track has the best probabilities of the center to our east
which will result in our area being on the western side. No concern
for any winds due to the small size of the system along with inland
decay. As for the rainfall potential, confidence is not high as the
western side often has a sharp precip gradient. Due to this, have
coordinated with neighbors to reduce the Flood Threat graphics as
overall QPF and expected rainfall totals are becoming less. I will
add that there remains a decent amount of uncertainty as any
influences of dry air in/around Alberto can quickly make the system
asymmetrical. Due to this, at limited and elevated threat will remain
over the far east part of the forecast area. Overall, the trend is
for lower storm totals, these are highlighted in our latest graphics.

As for temps/pops/weather, conditions will be trending cooler as
Alberto approaches due to cloud cover and precip chances increasing.
Thunderstorm potential will be much lower than we've seen and will
be limited at best for Mon-Tue. I've heavily modified the weather
grids to show this along with pop trends.

For Wed into Sat...As the remnants of Alberto exit, humidity will be
quite high and expect temps to warm through the end of the week.
Highs will steadily increase into the lower 90s, then mid 90s, with
some areas (mainly W half) will make a few runs at 96-98 Fri-Sat.
The general weather pattern will quickly make a transition to one of
a semi-NW flow with fairly decent upper riding just to our west.
This will support the hot conditions, but will also serve to bring
in steep lapse rates and all indications are that some sort of
surface boundary will exist near to just to the N of our area. This
will support the threat for some severe weather (possibly in the
form of an organized MCS or two). We're still some time out from
that, so no graphics needed but will continue to discuss. The other
concern will be Heat Stress. For Thu-Sat, Max heat index over our
area will range from 100-105. This will be another focus as we get
closer and something that will be watched. /CME/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous TSRAs wl cont to develop across the area and
impact TAF sites this aftn into early evng. Away from TSRA
activity VFR conds wl prevail through this evng. A brief period
from 10Z-14Z MVFR Cigs wl be psbl over the se. Otherwise, VFR
conds wl prevail Sunday until TSRA activity dvlps again. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  86  69  84 /  33  20  17  47
Meridian      68  84  68  84 /  31  37  47  59
Vicksburg     70  88  69  86 /  44  16  10  38
Hattiesburg   70  86  69  83 /  39  26  30  66
Natchez       69  87  69  85 /  47  16  12  44
Greenville    70  89  70  86 /  29  16  10  23
Greenwood     69  87  69  85 /  39  17  16  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/CME
Hazardous weather outlook, May 26, 3:10 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
310 PM CDT Sat May 26 2018

ARZ074-075-LAZ009-MSZ018-019-025>046-048>052-055>058-064>066-
072>074-272015-
Ashley-Chicot-East Carroll-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
310 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding is expected Monday into Tuesday, generally along
and south of the Interstate 59 corridor, as Subtropical Storm
Alberto moves inland. Around this area, flash flooding is
possible west to Interstate 55. Two to four inches with locally
higher amounts are possible southeast of Interstate 59 with one to
three inches possible west to Interstate 55. These amounts will
result in flooding of some roads and low lying areas. Please
continue to monitor the latest forecast from the National Weather
Service and the National Hurricane Center.

(https://www.weather.gov/images/jan/graphicast/small2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ007-008-015-016-023>026-MSZ047-053-054-059>063-272015-
Morehouse-West Carroll-Richland-Madison LA-Franklin LA-Catahoula-
Tensas-Concordia-Warren-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
310 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe storms are possible this afternoon and early
evening with damaging winds in excess of 60 mph. Small hail and
locally heavy rain will also be possible.

(https://www.weather.gov/images/jan/graphicast/small1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding is possible Monday into Tuesday, generally along
the Interstate 55 corridor, as Subtropical Storm Alberto moves
inland. One to three inches in a short amount of time may result
in flooding of some roads and low lying areas. Please continue to
monitor the latest forecast from the National Weather Service and
the National Hurricane Center.

(https://www.weather.gov/images/jan/graphicast/small2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 26, 4:46 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
446 PM CDT SAT MAY 26 2018

LAZ007-262215-
Morehouse LA-
446 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOREHOUSE PARISH
UNTIL 515 PM CDT...

At 445 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bastrop, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Morehouse Parish, including the following locations... Collinston,
Mer Rouge and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3285 9201 3279 9168 3260 9173 3258 9174
      3261 9193 3263 9192 3265 9192 3265 9191
      3266 9191 3267 9193 3266 9194 3268 9196
      3271 9197 3271 9202
TIME...MOT...LOC 2145Z 285DEG 17KT 3272 9184

17
Special weather statement, May 26, 4:48 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
448 PM CDT SAT MAY 26 2018

LAZ008-015-016-262215-
Madison LA-Richland LA-West Carroll LA-
448 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON...
NORTHEASTERN RICHLAND AND SOUTH CENTRAL WEST CARROLL PARISHES UNTIL
515 PM CDT...

At 448 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles northwest of Warden to Delhi to
near Bakers. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Waverly around 500 PM CDT.
  Tendal around 505 PM CDT.

Other locations impacted by these storms include Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3260 9173 3261 9148 3256 9143 3254 9145
      3254 9141 3239 9126 3225 9144 3236 9149
      3235 9148 3236 9145 3238 9148 3240 9148
      3241 9151 3249 9155
TIME...MOT...LOC 2148Z 288DEG 22KT 3259 9161 3247 9147 3233 9145

17
Local storm report, May 26, 5:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     VICKSBURG               32.33N 90.88W
05/26/2018                   WARREN             MS   LAW ENFORCEMENT

            A FEW TREES DOWN IN TOWN.

&&

CME
Local storm report, May 26, 5:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             9 W MANGHAM             32.30N 91.94W
05/26/2018  E1.00 INCH       RICHLAND           LA   PUBLIC

&&

CME
Special weather statement, May 26, 5:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT SAT MAY 26 2018

LAZ025-026-MSZ053-059-060-262245-
Tensas LA-Concordia LA-Adams MS-Jefferson MS-Claiborne MS-
521 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT TENSAS AND NORTHEASTERN
CONCORDIA PARISHES...SOUTHWESTERN CLAIBORNE...WESTERN JEFFERSON AND
NORTHEASTERN ADAMS COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Newellton to Vidalia. Movement was
southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Natchez and Vidalia around 525 PM CDT.
  Lake Bruin around 530 PM CDT.
  Stanton around 535 PM CDT.
  Cranfield around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 9153 3218 9139 3215 9117 3213 9116
      3212 9112 3213 9106 3210 9100 3161 9114
      3160 9116 3156 9115 3139 9120
TIME...MOT...LOC 2221Z 292DEG 32KT 3210 9131 3157 9144

17
Local storm report, May 26, 5:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 NE FERRIDAY           31.66N 91.52W
05/26/2018                   CONCORDIA          LA   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 568.

&&

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:12 PM CDTSpecial Weather StatementJANEast Carroll, West Carroll48 min
May 25, 8:20 PM CDTSpecial Weather StatementJANMorehouse55 min
May 26, 2:34 PM CDTSpecial Weather StatementJANEast Carroll26 min
May 26, 3:09 PM CDTSpecial Weather StatementJANFranklin36 min
May 26, 3:11 PM CDTSevere Thunderstorm WarningJANFranklin, Richland49 min
May 26, 3:30 PM CDTSpecial Weather StatementJANCatahoula45 min
May 26, 3:56 PM CDTSevere Thunderstorm WarningJANFranklin32 min
May 26, 4:00 PM CDTSevere Thunderstorm WarningJANCatahoula30 min
May 26, 4:16 PM CDTSpecial Weather StatementJANConcordia29 min
May 26, 4:19 PM CDTSpecial Weather StatementJANMadison26 min
May 26, 4:23 PM CDTSevere Thunderstorm WarningJANMadison, Tensas52 min
May 26, 4:37 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Tensas38 min
May 26, 4:46 PM CDTSpecial Weather StatementJANMorehouse29 min
May 26, 4:48 PM CDTSpecial Weather StatementJANRichland27 min
May 26, 5:05 PM CDTSevere Thunderstorm WarningJANMorehouse40 min
May 26, 5:21 PM CDTSpecial Weather StatementJANTensas24 min
May 26, 5:35 PM CDTFlash Flood WarningJANMorehouse55 min
May 26, 5:47 PM CDTSpecial Weather StatementJANMorehouse28 min

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.